x
Breaking News
More () »

2 people recently hospitalized from using 'spice' have died in the Tampa Bay region

An "outbreak" of cases emerged as users reported experiencing severe bleeding associated with the synthetic cannabinoid.

TAMPA, Fla. — Following an "outbreak" of 41 people reporting severe bleeding from using a synthetic cannabinoid, also known as "spice," two people have died, Poison Control Director Alfred Alegaus confirmed Tuesday.

It was reported Monday that fewer than 40 people were hospitalized over the last few days with bleeding after using "spice" purchased in the Tampa Bay area, according to a news release from the Florida Poison Information Center

Aleguas, the co-managing director of the program, on Monday said tests show some of the spice consumed was contaminated with an ingredient once used to kill rats.

"So the commonality is that they are admitting to smoking 'spice,' or synthetic cannabinoids, and we've had laboratory confirmation that at least some of the samples we sent out are contaminated with rodenticide," Aleguas said earlier this week.

"An anticoagulant, rodenticide. It's a product that used to be used for killing rats and mice, but this is in a much higher concentration. It appears this spice is contaminated with this."

Alerts have been sent to all emergency departments and have asked them to report all new cases, it added.

People showing any symptoms related to "spice" should call 911 immediately.

RELATED: Florida Poison Control: Nearly 40 people hospitalized with severe bleeding after using 'spice'

RELATED: Somebody found $1 million worth of cocaine floating off the Florida Keys

The Florida Department of Health in Hillsborough County first warned of such cases last week involving people who had gotten "severely ill" after smoking the synthetic form of marijuana. These people showed symptoms associated with a condition called coagulopathy, which is when the blood's ability to clot becomes impaired, the DOH said.

In most cases, people reportedly have had bruising, nosebleeds, bleeding gums, vomiting blood, blood in urine and stool and heavy menstrual bleeding.

"The department is working to identify and investigate possible cases, and is coordinating with hospitals, emergency medical services, and other healthcare providers to keep an eye out for other potential patients," according to the Department of Health.

Experts from the Florida Poison Information Center in Tampa are available at 1-800-222-1222 to "provide fast, free, confidential help for poison emergencies or questions."